Alert archive / New York / Special Weather Statements in 2014
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 14, 2014, 3:39 PM EDT for Ontario County, New York. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2014, 3:39 PM EDT (19:39 UTC)
- Expired
- Jul 14, 2014, 4:45 PM EDT
- In force
- 66 min
- Issued by
- NWS Buffalo, NY
County Ontario County, NY
The radar
The Buffalo radar (KBUF), 112 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 919 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
689 WWUS81 KBUF 141939 SPSBUF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 339 PM EDT MON JUL 14 2014 NYZ003-004-014-142045- MONROE NY-ONTARIO NY-WAYNE NY- 339 PM EDT MON JUL 14 2014 ...STRONG THUNDERSTORM DEVELOPING OVER THE AREA... * AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND VERY HEAVY RAINFALL. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF VICTOR...AND MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE... MENDON... HOLCOMB AND EAST BLOOMFIELD... VICTOR... MACEDON... MANCHESTER AND SHORTSVILLE... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. LAT...LON 4312 7725 4290 7720 4287 7755 4300 7755 $$ HITCHCOCK
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 14, 1:52 PM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 14, 1:52 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 152 PM EDT MON JUL 14 2014 .SYNOPSIS... AN UPPER LEVEL TROUGH DEEPENING ACROSS THE GREAT LAKES WILL ALLOW FOR ANOTHER ROUND OF SCATTERED TO NUMEROUS AFTERNOON SHOWERS AND THUNDERSTORMS SOUTH OF LAKE ONTARIO...WITH THESE BECOMING A LITTLE MORE NUMEROUS ON TUESDAY AS A LOW PRESSURE SYSTEM MOVES ACROSS THE GREAT LAKES. BEHIND THIS LOW...DRIER WEATHER WILL RETURN FOR THE REMAINDER OF THE WEEK ALONG WITH A PERIOD OF BELOW NORMAL TEMPERATURES. && .NEAR TERM /THROUGH TONIGHT/... RADAR IMAGERY EARLY THIS AFTERNOON SHOWING SCATTERED SHOWERS AND ISOLATED THUNDER DEVELOPING ACROSS THE SOUTHERN TIER...FINGER LAKES AND GENESEE VALLEY. THIS ACTIVITY SHOULD CONTINUE TO INCREASE IN COVERAGE THROUGH MID TO LATE AFTERNOON...WITH GREATEST COVERAGE EXPECTED FROM THE SOUTHERN TIER INTO THE FINGER LAKES AND CENTRAL NY WITHIN A REGION OF STRONGER UPPER LEVEL DIVERGENCE IN THE RIGHT ENTRANCE REGION OF A JET STREAK NOTED IN WATER VAPOR IMAGERY LIFTING THROUGH THE LOWER LAKES. ACROSS THE NIAGARA FRONTIER AND NORTH COUNTRY COVERAGE SHOULD REMAIN MUCH MORE SPOTTY. TONIGHT...ANY DIURNALLY-DRIVEN CONVECTION SHOULD WANE THIS EVENING WITH THE LOSS OF HEATING AND THE DISSIPATION OF THE LAKE BREEZE BOUNDARIES...PERHAPS RESULTING IN A BRIEF LULL BEFORE CONVECTIVE POTENTIAL STARTS TO RISE AGAIN OVERNIGHT IN CONJUNCTION WITH THE FURTHER DEVELOPMENT/APPROACH OF A WEAK SURFACE WAVE ATTENDANT TO THE BURGEONING UPPER TROUGH. HAVE CONTINUED TO COVER THIS WITH SOME CHANCE POPS FOR NOW...WITH THE HIGHEST PROBABILITIES EXTENDING ACROSS FAR WESTERN NEW YORK AND THE NORTH COUNTRY WITH TIME. WITH RESPECT TO TEMPERATURES...850 MB READINGS OF +13C TO +16C SHOULD SUPPORT HIGHS MOSTLY IN THE LOWER TO MID 80S TODAY...THOUGH AREAS ALONG THE IMMEDIATE LAKESHORES /ESPECIALLY LAKE ONTARIO/ WILL BE SOMEWHAT COOLER. FOLLOWING THIS...LOWS TONIGHT WILL FALL BACK INTO THE LOWER TO MID 60S. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... ON TUESDAY MORNING...THE LAST OF A SERIES OF WEAK FRONTAL BOUNDARIES WILL BE IN THE PROCESS OF CROSSING WESTERN NY...OR IT WILL MOVE INTO WESTERN NY DURING THE MORNING. THUS A CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS REMAINS IN THE FORECAST...WITH A SLIGHT DRYING TREND EXPECTED OVER THE WEST IN THE AFTERNOON AS THE FRONT MOVES EAST. TUESDAY NIGHT RELATIVELY COLD AIR ALOFT WILL POUR INTO THE REGION...WITH 850MB TEMPERATURES DROPPING TO AROUND 7C OVER LAKE ERIE TOWARD WEDNESDAY MORNING...ABOUT 15C COOLER THAN THE LAKE TEMPERATURE. THESE TEMPERATURES ARE ABOUT 2SD BELOW NORMAL FOR THIS TIME OF YEAR. THE COLDEST AIR ALOFT SHOULD REMAIN A LITTLE WEST OF LAKE ONTARIO. THIS SHOULD RESULT IN AMPLE LAKE EFFECT CLOUD DEVELOPMENT IN THE MORNING OVER MAINLY LAKE ERIE...WITH SOMEWHAT OF A HYBRID OF SUMMER LAKE SHADOWS...LAKE EFFECT CLOUDS...AND DAYTIME INLAND CUMULUS RESULTING IN VARIABLE CLOUD COVER DEPENDING ON TIMING AND LOCATION...BUT WITH THE MOST CLOUD COVER INLAND. THERE MAY BE SOME LAKE EFFECT RAIN SHOWERS DURING THE MORNING...BUT DRY AIR ALOFT MOVES IN DURING THE DAY...AND THUS EXPECT ANY SHOWERS TO END FAIRLY QUICKLY. TEMPERATURES WILL STRUGGLE INTO THE MID TO UPPER 60S. WITH SOME GUSTY WINDS...RELATIVELY COOL DEWPOINTS...AND VARIABLE CLOUD COVER...IT MIGHT FEEL MORE LIKE SEPTEMBER RATHER THAN JULY. THIS WILL SET THE STAGE FOR A DRY NIGHT WEDNESDAY NIGHT AS HIGH PRESSURE BEGINS TO TAKE HOLD. THE ONLY SIGNIFICANT WEATHER EXPECTED IS THE USUAL INLAND VALLEY FOG...WHICH MAY BE A BIT MORE WIDESPREAD THAN NORMAL FOR THIS TIME OF YEAR. TEMPERATURES WILL BOTTOM OUT NEAR 50 ALONG AND NORTH OF THE THRUWAY...AND IN TO THE 40S WELL INLAND. THIS IS NEAR RECORD TERRITORY. && .LONG TERM /THURSDAY THROUGH SUNDAY/... A WEAKENING UPPER LEVEL TROUGH WILL REMAIN OVER QUEBEC ON THURSDAY WHILE HIGH PRESSURE AT THE SURFACE SLOWLY BUILDS INTO THE OH VALLEY AND EVENTUALLY LOWER GREAT LAKES REGION. THIS PATTERN WILL RESULT IN A DRY DAY FOR THE REGION WITH SOME INLAND CUMULUS DURING THE AFTERNOON. DUE TO THE RELATIVELY COOL AIRMASS ALOFT...TEMPERATURES WILL STILL BE ABOUT 10F BELOW NORMAL WITH HIGHS GENERALLY NEAR OR JUST BELOW 70F. HIGH PRESSURE SHOULD BE OVERHEAD FRIDAY WITH NEAR NORMAL TEMPERATURES. SOME CIRRUS MAY BE SLOWLY MOVING IN FROM THE SOUTHWEST AS THE NEXT SYSTEM APPROACHES. THERE IS SOME UNCERTAINTY FOR THE NEXT WEEKEND WITH THE UPPER LEVEL TROUGH CURRENTLY OVER THE PACIFIC NORTHWEST. THIS SYSTEM IS FORECAST TO BE OVER THE GREAT LAKES REGION ON SATURDAY AND CREATE A SLOW MOVING SURFACE TROUGH OVER THE MS VALLEY AND THEN INTO THE OH VALLEY. WILL INTRODUCE A CHANCE OF SHOWERS AND THUNDERSTORMS FOR SATURDAY IN ADDITION TO SUNDAY. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... A PLUME OF LOW LEVEL MOISTURE EXTENDING FROM THE INTERIOR SOUTHERN TIER INTO CENTRAL NY AND THE HIGHER TERRAIN EAST OF LAKE ONTARIO WILL CONTINUE TO PRODUCE AREAS OF MVFR CIGS ACROSS HIGHER TERRAIN THROUGH MID AFTERNOON BEFORE SLOWLY IMPROVING TO LOW END VFR. ELSEWHERE A MIX OF CUMULUS AND A MID LEVEL DECK WILL PRODUCE MAINLY VFR CIGS ACROSS LOWER ELEVATIONS. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BECOME A LITTLE MORE NUMEROUS DURING THE MID AND LATE AFTERNOON FROM THE SOUTHERN TIER INTO THE FINGER LAKES AND CENTRAL NY...WITH ISOLATED SHOWERS DEVELOPING ELSEWHERE. THE HEAVIER SHOWERS AND STORMS WILL PRODUCE BRIEF/SPOTTY MVFR TO IFR CONDITIONS. THE FIRST ROUND OF SHOWERS WILL TAPER OFF FROM WEST TO EAST THIS EVENING AND LEAVE SOME DRY TIME. THE NEXT ROUND OF SHOWERS WILL ENTER WESTERN NY LATE TONIGHT AS A STRONG MID LEVEL TROUGH MOVES INTO THE REGION. THESE SHOWERS WILL OVERSPREAD THE REST OF THE AREA DURING THE FIRST HALF OF TUESDAY WITH A PERIOD OF MVFR POSSIBLE. LOW LEVEL MOISTURE MAY ALSO PRODUCE SOME MVFR/IFR CIGS ACROSS THE HIGHER TERRAIN WESTERN SOUTHERN TIER AND FINGER LAKES LATE TONIGHT AND TUESDAY MORNING. THIS SECOND BATCH OF RAIN WILL GRADUALLY TAPER OFF FROM WEST TO EAST DURING THE AFTERNOON WITH FLIGHT CONDITIONS ALSO IMPROVING TO MAINLY VFR FROM WEST TO EAST. OUTLOOK... WEDNESDAY...MAINLY VFR WITH A CHANCE OF SHOWERS. THURSDAY AND FRIDAY...MAINLY VFR. SATURDAY...MAINLY VFR WITH A CHANCE OF SHOWERS. && .MARINE... WITH A WEAK PRESSURE GRADIENT REMAINING IN PLACE...GENERALLY LIGHT FLOW WILL PERSIST OVER THE LAKES THROUGH TONIGHT. THIS WILL ALLOW FOR THE DEVELOPMENT OF LOCAL LAKE BREEZE CIRCULATIONS THIS AFTERNOON. AFTER THAT...SOUTHWESTERLY LOW LEVEL FLOW WILL STRENGTHEN AGAIN ON TUESDAY WITH THE PASSAGE OF A WEAK WAVE OF LOW PRESSURE AND ITS ATTENDANT COLD FRONT. THIS SHOULD EVENTUALLY REQUIRE ANOTHER ROUND OF SMALL CRAFT ADVISORIES FOR LAKE ERIE...AND PERHAPS PORTIONS OF LAKE ONTARIO. BEHIND THIS SYSTEM...WINDS WILL DIMINISH TUESDAY NIGHT AND WEDNESDAY AS HIGH PRESSURE BUILDS INTO THE LOWER GREAT LAKES. UNSEASONABLY COOL TEMPERATURES ALOFT ON WEDNESDAY MORNING COULD PRODUCE SOME LAKE EFFECT CLOUDS AND PERHAPS EVEN A FEW ISOLATED WATERSPOUTS. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...JJR NEAR TERM...HITCHCOCK/JJR SHORT TERM...ZAFF LONG TERM...ZAFF AVIATION...HITCHCOCK MARINE...JJR
Hazardous weather outlook, Jul 14, 5:01 AM EDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 501 AM EDT MON JUL 14 2014 NYZ001>008-010>014-019>021-085-150915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 501 AM EDT MON JUL 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-150915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 501 AM EDT MON JUL 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE WILL BE A CHANCE FOR WATERSPOUTS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Jul 14, 2:30 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
230 PM EDT MON JUL 14 2014
NYZ021-141930-
ALLEGANY NY-
230 PM EDT MON JUL 14 2014
...LINE OF STRONG THUNDERSTORMS DEVELOPING OVER ALLEGANY COUNTY...
* AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
VERY HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 6 MILES WEST OF ALFRED TO 18 MILES SOUTHWEST OF WELLSVILLE...
AND MOVING NORTHEAST AT 30 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
BOLIVAR...
SCIO...
ALFRED...
WELLSVILLE...
ANDOVER...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! THESE STORMS WILL ALSO PRODUCE VERY HEAVY
RAINFALL WHICH WILL PRODUCE SOME MINOR FLOODING IN POOR DRAINAGE
AREAS. SOME SMALL HAIL IS ALSO POSSIBLE.
LAT...LON 4199 7828 4215 7827 4243 7773 4200 7774
4199 7775
HITCHCOCKSpecial weather statement, Jul 14, 3:34 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
334 PM EDT MON JUL 14 2014
NYZ021-142030-
ALLEGANY NY-
334 PM EDT MON JUL 14 2014
...STRONG THUNDERSTORMS MOVING OVER SOUTHEAST ALLEGANY COUNTY...
* AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN. THIS
STORM WAS LOCATED NEAR WHITESVILLE...AND MOVING EAST AT 20 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
WHITESVILLE...
THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. THIS SAME
STORM ALSO PRODUCE HEAVY RAINFALL THROUGH MUCH OF SOUTHERN ALLEGANY
COUNTY FROM BOLIVAR TO WELLSVILLE...WHERE HIGH WATER MAY PERSIST IN
POOR DRAINAGE AREAS.
LAT...LON 4199 7828 4204 7828 4220 7774 4208 7773
4200 7774 4199 7775
HITCHCOCKSpecial weather statement, Jul 14, 3:39 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 339 PM EDT MON JUL 14 2014 NYZ003-004-014-142045- MONROE NY-ONTARIO NY-WAYNE NY- 339 PM EDT MON JUL 14 2014 ...STRONG THUNDERSTORM DEVELOPING OVER THE AREA... * AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND VERY HEAVY RAINFALL. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF VICTOR...AND MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE... MENDON... HOLCOMB AND EAST BLOOMFIELD... VICTOR... MACEDON... MANCHESTER AND SHORTSVILLE... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. LAT...LON 4312 7725 4290 7720 4287 7755 4300 7755 HITCHCOCK
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 2:30 PM EDT | Special Weather Statement | BUF | Allegany | 60 min |
| Jul 14, 3:34 PM EDT | Special Weather Statement | BUF | Allegany | 56 min |
| Jul 14, 3:46 PM EDT | Severe Thunderstorm Warning | BUF | Monroe, Ontario | 59 min |
| Jul 14, 3:57 PM EDT | Tornado Warning | BUF | Ontario | 33 min |
| Jul 14, 4:28 PM EDT | Tornado Warning | BUF | Ontario | 27 min |
| Jul 14, 4:51 PM EDT | Small Craft Advisory | BUF | 54 hr | |
| Jul 14, 6:43 PM EDT | Special Weather Statement | BUF | Cattaraugus | 47 min |
Nearby
Special Weather Statements in New York, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.